Hi all. Been lurking for awhile and so thankful I found this board last year or I would have gone crazy. I was dx back in March 2015 and after many ups and downs had been doing really well at 90% most days until this past weekend. Major relapse of dizziness nausea neck pain etc. With no trigger except potentially a night of interrupted sleep due to multiple power outages in my area. But that seems like such a minor thing it had to be something else. Anyway I’m on both verapamil and nortriptyline combined. Yep it took a combo to get this under control for me. Feeling very anxious and crappy at the moment and hope to God I haven’t gone back to the hell I was in last year. I’m on Super strict diet and fairly active. Work full time also. This is so depressing after doing well for several months. Any words of wisdom from former relapses are welcome. Thanks!
Hiltz, I hear you! I had a bad relapse the night of the Brexit vote. I only slept half the night and found the event pretty stressful. That took at least 2 weeks to get over. I sit here having had a day of almost no dizziness, not even in the artificial light drenched bathroom at work. Hang in there, relapses come, but they also go!!
Turnitaround. Thanks for your response and glad you are feeling better! It’s amazing what stress can do to one’s health. I imagine if I really think about it I probably have had some stressful stuff that could have set this off again. Just when I thought I could start reducing the meds…Oh well
All I can say is make sure you get a good pattern of sleep, and get some exercise (imho walking is best as attacks dizziness head on). I’ve also used basic Tai Chi exercises which seem to calm my vestibular system and can reduce any nausea. You’ll be back to normal in no time!
Out of interest why are you on a combination of drugs?
Thanks for your thoughts. I definitely think if I had a better sleep and exercise routine it could only benefit me for sure. The combo of meds was my Neuros plan when only Verapamil wasn’t quite doing it alone but increasing verapamil caused wierd heartbeat symptoms. He actually has another patient on a 3 med regimen! Ultimately I would like to drop the verapamil and just do the nortriptyline if possible. I also do 500 mgs of Magnesium. Which med do you take?
I’m on amitriptyline, only 20mg. My theory why this and Nori works is that they are vestibular suppressants, reducing the confusion of the brain to differences between signals from your inner ears, acting as a calming influence and thus reducing the possibility of a migraine (in my case has eliminated them).
What this drug doesn’t do though is address the underlying issue and in my case I think its a combo of BPPV and Hydrops (the latter as a complication of BPPV brought on by the debris partially or fully blocking some plumbing). I don’t have full blown menieres but i’m convinced I have hydrops - my imbalance, nausea and tinnitus all fluctuate, though the first two are mostly well controlled by the drug.
James - any suggestions on particular Tai Chi exercises or references to look into?
I have found it very difficult to exercise, even walk a lot of the time until I found medicines that somewhat worked, although sporadically it seems. With the up/downs I have with medicines it is hard to really see any value in exercise until I am able to get one I can tolerate and consistently works.
Also, I have been doing VRTs (prescribed by Dr. Clendaniel at Duke) for several years which seems to aggravate the condition but at the same time help. At the beginning I noticed they helped and then over the last couple of years they seem to make it a little worse overall. But whenever I have stopped them, I get an extreme relapse of neck tightness/pain, head, eye, and facial pain, along with vertigo/imbalance. Dr. Hain suggested I do Visual Therapy instead, which I am going to try soon. It sucks - almost like a catch 22. Any thoughts?
God I am hoping the switch to Ami works next month. Hain suggested I wait until after my work trip to the east coast in early September, and do a one-for-one even though I have had weird effects and not much consistent success after adding a 2nd med or doing one-for-one switches.
Yeah, i’m skeptical about VRT, the meds make the most difference, however, i’ve persevered with them. I posted a link to the best youtube and DVD. Following the basic exercises on the DVD I found nausea to be disappear after a few minutes. I hope Amitriptyline allows you to exercise more … I also find walking for more at least 30 minutes really helps reduce symptoms. The longer you walk, the better you feel and the more you do the more chance your brain has to compensate. I can also cycle and I don’t feel any of my symptoms cycling, strangely. Running is generally more comfortable than walking, also weird!
Sorry for my very late reply. This relapse has really limited my phone and computer usage which is one of my major triggers. You mentioned your having menieres and hydrops. That really adds a whole other complex component doesn’t it? I’ve always thought my deal had included some inner ear issues as I had a major cold while on an airplane right around the time this all started. My neuro hasn’t completely ruled it out either. I even notice pressure changes on different floors of my house. It’s crazy. That’s great that such a low dose of one med helps you. I’m on what i feel is fairly high doses of 2 different meds and wonder if it even helps that much. Not to mention the side effects. Im sure it can’t be good to take so much medication over long term. Sometimes I want to come off of all meds and see what happens but I’m too afraid. This relapse reminds me how bad this stuff is. I’m starting week 3 of renewed symptoms and so discouraged.
Sorry meant BBPV not menieres.
Sorry you are having a relapse. Don’t let it get to you. I’m convinced a relapse is the crystal debris finding a bad place to rest and that in turn creates a knock on to your psychological condition, adds a migraine trigger etc. Hopefully in the long term the debris dissolves or gets recycled somehow. I’ve found thinking about the problem in this way has significantly lowered my anxiety.
Yeah the 20mg dose is low but I think it’s because it hits the issue head on: lowers motion intolerance directly thereby taking away a huge trigger.